MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2025
Type of Reportable Event Malfunction
Event or Problem Description
Livanova received voicemail on (b)(6) stating that the tandemlife for ecmo was being utilized in an icu when one of the motors in the circuit failed, and they had to emergently explant the patient.Customer states that the device has been sequestered and will be sent back.Per follow-up call on (b)(6), the following information was provided from the customer: the patient was on va-ecmo starting on (b)(6), and then switched to vv-ecmo with a new circuit and relevant equipment on (b)(6) (post-op day 9).The patient was found to be doing clinically better and the plan was to decannulate the patient on the morning of (b)(6); however, the motor stopped in the middle of the night on the (b)(6) and had to be emergently explanted.The patient has extremely poor vasculature and likely had clots in her lower extremities.Ultrasounds might be taken to confirm.It is assumed there was a large clot that dislodged into the motor, causing the motor to stop/fail.Per customer update response (jan 15th): no patient harm, patient explanted successfully.Patient started with a femoral access (b)(6) and was converted to a crescent in the neck (b)(6).Anticoagulation standard: ptt within range for several days.
 
Additional Manufacturer Narrative
A.1- a.2 and a.4 - a.6.Patient information was not provided.H.11.Livanova manufactures the lifesparc pump.The incident occurred in (b)(6).There was no report of patient injury.Communication with the customer has indicated that the device is available for return and currently has not yet been received back for investigation to determine the cause or conclusion of the investigation into the event.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.Livanova maintains and documents periodic customer events monitoring in order to evaluate actions for product improvement.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Lifesparc pump (b)(6) was returned to livanova for investigation following a complaint of failed motor, causing the pump to stop functioning during support.The customer stated that, ¿the patient has extremely poor vasculature and likely had clots in her lower extremities¿ it is assumed there was a large clot that dislodged into the motor, causing the motor to stop/fail¿.An image was provided by the customer that identified large biological deposits still present within the device, which would further substantiate the customer¿s estimate that a clot had dislodged into the motor, which could potentially lead to a motor stoppage.Investigation of the returned product could not recreate the simulated use of the pump, as the power chord was cut prior to return for investigation.Failure analysis included visual inspection of the pump components, an attempt to measure the rotor axial load, and dimensional assessment of the rotor assembly.The visual inspection yielded several different areas where biological buildup was present throughout the blood chamber.The thrombus formation, identified from the customer, likely changed the pump flow characteristics, and led to increased radial deflection of the rotor body assembly, which could explain the rotor assembly being out of specification.As identified previously, the review of the dhr did not identify any deviations or non-conformities relevant to the reported issue, and had found the rotor assembly to be within specification at time of device acceptance.The signs of thrombus formation present in the returned pump (identified as the biological deposits present), as well as the statements and images provided from the customer, indicate the complaint was likely due to thrombus present within the motor and not a product related issue.Taking into account all the above facts, the most likely root cause of the reported event is patient-related and a device malfunction can be excluded.No other specific action has currently been deemed necessary.Livanova maintains and documents periodic customer events monitoring in order to evaluate actions for product improvement.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIAC ASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key21264272
Report Number2531527-2025-00001
Device Sequence Number9412575
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)240212(17)251202
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2025
Device Model Number5800-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2025
Supplement Date Received by Manufacturer02/18/2025
Initial Report FDA Received Date01/29/2025
Supplement Report FDA Received Date03/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale